Iowa, 2008

Winter Weather in Iowa, December 24, 2008

December 24, 2008 · NWS DVN · 18 events in 18 counties and zones

Low pressure moved from southeast Colorado to central Missouri and then into southern Lower Michigan on December 23-24, 2008. This spread an area of snow across much of eastern Iowa and northwest Illinois on December 24.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Low pressure moved from southeast Colorado to central Missouri and then into southern Lower Michigan on December 23-24, 2008. This spread an area of snow across much of eastern Iowa and northwest Illinois on December 24. The snow fell during a 7 to 12 hour period and accumulated to 2 to 4 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 23, 3:32 PM CST, 10 hours 58 minutes earlier.

Area forecast discussion, Dec 23, 3:32 PM CST, 10 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
332 PM CST TUE DEC 23 2008

.SYNOPSIS...
AT 21Z...MAIN SURFACE LOW WAS INDICATED BY MSAS OVER SE CO WITH
COLD FRONT EXTENDING NORTHEAST ACROSS KS INTO WESTERN IA THEN N
TO WEAKER LOW COMPLEX OVER WESTERN MN. UPPER LEVEL FLOW WAS
SW...WITH 12Z ANALYSIS INDICATED LARGE HT FALLS AXIS AT H5 THROUGH
H3 AHEAD OF TROUGH AXIS FROM MT TO BAJA CA. ONE SHORTWAVE IN THE
SW FLOW WAS LIFTING OUT OF THE CENTRAL PLAINS...PRODUCING
WIDESPREAD FREEZING RAIN AND THUNDERSTORMS ACROSS MO AND
AR...WHILE THE MAIN STRONGER SHORTWAVE WAS SEEN IN WV IMAGERY
PUNCHING E-NE ACROSS NM. IN THE LOCAL AREA...OCCASIONAL LIGHT SNOW
WAS ACROSS THE SE HALF OF THE CWFA...WHILE IN THE FAR
SOUTH...SPOTTER REPORTS WERE INDICATING FREEZING RAIN OR FREEZING
DRIZZLE WELL SOUTH OF HWY 34. PRECIPITATION WILL OVERSPREAD THE
ENTIRE AREA TONIGHT IN TWO MAIN CHUNKS. THE INITIAL WILL BE
ASSOCIATED WITH THE WAVE LIFTING OUT OF THE CENTRAL PLAINS...THEN
ANOTHER STRONGER PUSH LATE TONIGHT AND WED MORNING AS NM SHORTWAVE
TRACKS OVERHEAD. VERY ACTIVE AND CHALLENGING FORECAST CONTINUES INTO THE
EXTENDED.

&&

.SHORT TERM...TONIGHT AND WEDNESDAY..
PRECIPITATION TYPES AND SNOW AMOUNTS ARE THE MAIN CHALLENGE. SHORT
TERM MODELS DO NOT SEEM TO HAVE A GOOD HANDLE ON THERMAL PROFILES
IN THE SOUTH...BUT RUC FORECAST SOUNDINGS ARE STARTING TO CATCHUP
WITH A STILL TOO NARROW ABOVE ZERO C LAYER TO SUPPORT OBSERVED
FREEZING PRECIP. CONSIDERING THIS AND CURRENT TRENDS...MIXED PRECIP
SHOULD LIFT ANOTHER COUPLE COUNTIES NORTH AS LOW LEVEL WAA
CONTINUES THIS EVENING AND HAVE MIXED PRECIPITATION...IN FORM OF
SLEET AND FREEZING RAIN THERE OVERNIGHT. REMAINDER OF THE AREA
SHOULD STAY IN FORM OF SNOW WITH BRIEF MIX OF SLEET POSSIBLE ALONG I-80.
FRONTOGENETICAL FORCING...LOW LEVEL JET CONVERGENCE AND UPPER JET
ENTRANCE REGION SUPPORT EVENING SNOW DEVELOPING ACROSS THE SE HALF
OF THE CWFA. THE FOLLOWING ROUND TOWARD 12Z LOOKS TO FOCUS ACROSS
THE CENTRAL CWFA...WITH STRONG QG FORCING AHEAD OF THE STRONG VORT
MAX CONCENTRATING ALONG AND N OF I-80. HAVE FAVORED THE MORE
CONSISTENT GFS WITH ITS SURFACE LOW TRACK ACROSS CENTRAL MO LATE
TONIGHT TO SW LOWER MI MIDDAY WED.

HAVE ALREADY UPGRADED THE WINTER STORM WATCH TO A WARNING OVER NW
IL AND FAR EAST CENTRAL IA...WHERE MAIN SHORTWAVE LATER TONIGHT
HAS A GOOD CHANCE OF PRODUCING HEAVY SNOW TOTALS AND HAVE GONE
WITH 6 TO 8 AMOUNTS THERE. REMAINDER OF THE AREA WILL BE IN WINTER
WEATHER ADVISORIES FOR COMBINATION OF MIXED PRECIP IN THE
SOUTH...SNOW AMOUNTS IN 3 TO 5 INCHES BUFFERING THE WARNING
AREA CENTRAL AND N...AND THEN MARGINAL SNOW AMOUNTS IN THE FAR NW.
HOWEVER..EVEN WHERE SNOW TOTALS MARGINAL...STRENGTHENING W WINDS
WED SHOULD RESULT IN MORE BLOWING AND DRIFTING SNOW OVER ENTIRE
AREA FROM LATE MORNING INTO WED AFTERNOON.

WILL HAVE NON-DIURNAL TEMPERATURE TREND WITH RISING TEMPS THROUGH
THIS EVENING...AND THEN FALLING TEMPS WED AFTERNOON IN PERIOD OF
STRONG COLD ADVECTION. ..SHEETS..

.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT TUESDAY LOOKS LIKE
WEATHER WILL QUIET DOWN SOME FOR CHRISTMAS BUT BECOME ACTIVE AGAIN
FOR THE EARLY PART OF THE WEEKEND. UPPER TROF WILL BE PULLING AWAY
FROM THE REGION WEDNESDAY NIGHT WITH HIGH PRESSURE AT THE SURFACE
BUILDING IN. THERE WILL BE SOME LINGERING LOW LEVEL RH OVER THE
EASTERN CWA WEDNESDAY EVENING TO SUPPORT INCLUDING SOME LOW CHANCE
POPS FOR LIGHT SNOW. CLEARING IS EXPECT OVERNIGHT INTO THURSDAY
MORNING AS THE SURFACE HIGH MOVES INTO LOWER OHIO VALLEY. TIMING
OF THE HIGH ALONG WITH FRESH SNOW COVER SUPPORTS CUTTING GUIDANCE
ABOUT A CATEGORY IN THE NORTH...YIELDING LOWS OF 0 TO -5 NORTH OF
I-80 AND SINGLE DIGITS ABOVE ZERO TO THE SOUTH. CHRISTMAS DAY
SHOULD BE MOSTLY SUNNY WITH RETURN FLOW HELPING BOOST TEMPERATURES
ABOUT 20 TO 25 DEGREES FROM MORNING LOWS. HELD HIGHS TO AROUND 20
IN THE NORTHEAST DUE TO THE SNOW COVER. IN THE SOUTH THOUGH EXPECT
TEMPS TO REACH THE FREEZING MARK AS LOW LEVEL THERMAL RIDGE MOVES
THROUGH. UPPER TROF DIGGING THROUGH THE WESTERN U.S. MID WEEK IS
PROGGED TO EJECT INTO THE CENTRAL U.S. FRIDAY INTO SATURDAY
BRINGING ANOTHER ROUND OF MESSY WINTER WEATHER TO THE REGION.
INCREASING SOUTHERLY FLOW OVER THE CENTRAL U.S. THURSDAY NIGHT
WILL DRAW IN GULF AIR. THE GFS SHOWS A LARGE SWATH OF SWLY 50KT+
H8 WINDS TRANSPORTING DEWPOINTS OF +4 TO +6C AND H8 TEMPS OF +4 TO
+10C INTO THE REGION BY FRIDAY MORNING. MODELS ARE ALSO BREAKING
OUT PCPN IN STRONG WAA. THERMAL PROFILES SUGGEST A MIX OF FREEZING
RAIN AND SLEET OVER THE AREA WITH THE BETTER THREAT NORTH. MODELS
ARE SUGGESTING QPFS AROUND A COUPLE OF TENTHS BY FRIDAY
MORNING...OVER THE NORTHERN HALF OF THE CWFA. HOWEVER HOW MUCH OF
THIS ENDS UP BEING FREEZING RAIN WILL DEPEND ON THE TIMING OF
CHANGE OVER FROM SLEET TO FREEZING RAIN. STRENGTH OF WAA SHOULD
KEEP TEMPS RISING THROUGH THE NIGHT WHICH HAS BEEN REFLECTED IN
HOURLY TEMP GRIDS. BY 12Z FRIDAY EXPECT TEMPS TO BE ABOVE FREEZING
OVER THE SOUTHERN 2/3RDS OF THE AREA. A SIGNIFICANT RAIN EVENT IS
SETTING UP FOR LATE FRIDAY INTO SATURDAY WITH GULF MOISTURE
ADVECTING NORTH AHEAD OF COLD FRONT/UPPER TROF MOVING THROUGH THE
PLAINS. THE GFS IS THE MOST DRAMATIC OF THE MODELS LIFTING A WAVE
NORTHEAST THROUGH MISSOURI INTO SOUTHERN LAKE MI SATURDAY MORNING.
THE ECMWF FAVORS A LESS INTENSE SOLUTION BUT STILL GENERATES SOME
SIGNIFICANT PCPN. EVEN THROUGH THERE ARE DIFFERENCES BETWEEN THE
MODELS ON THE STRENGTH OF THE SYSTEM...THE GENERAL IDEA IS
THERE...SO CONFIDENCE IS ENOUGH TO GO WITH LIKELY POPS FOR RAIN
OVER THE ENTIRE AREA FRIDAY NIGHT AND OVER NORTHWESTERN IL DURING
THE DAY SATURDAY WITH RAIN CHANGING TO SNOW WEST OF THE RIVER
SATURDAY MORNING. BEHIND THIS SYSTEM THE UPPER FLOW GOES ZONAL
THROUGH THE BEGINNING OF THE WEEK SUGGESTING THE YEAR SHOULD END
UP ON A DRY NOTE WITH TEMPS RUNNING NEAR OR ABOVE NORMAL.
...DLF...

&&

.AVIATION...
CONDITIONS AT ALL TAF SITES TO GRADUALLY DETERIORATE TO IFR CIGS AND
VSBYS BY 03Z AS SNOW DEVELOPS OVER THE AREA.  SOME FRZR AND/OR PL
CAN/T BE RULED OUT AT KBRL DURING THIS TIME.  THE SNOW IS EXPECTED
TO INCREASE AFTER 03Z DROPPING CONDITIONS TO LIFR AT
KDBQ/KMLI/KCID.  CONDITIONS ARE EXPECTED TO IMPROVE WEDNESDAY
MORNING.  WINDS WILL REMAIN FROM THE SOUTH AT AROUND 10KTS UNTIL
COLD FRONT MOVES THROUGH AFTER MIDNIGHT.  WINDS WILL TURN TO THE WNW
WITH THE FROPA. ...DLF.

&&

.HYDROLOGY...
THE STRONG SYSTEM PROGGED TO MOVE THROUGH THE REGION AT THE END OF
THE WEEK COULD RESULT IN SOME FLOODING ON AREA TRIBUTARIES.  AT THIS
TIME IT APPEARS THE HEAVIER RAINS FRIDAY INTO SATURDAY WILL FALL
ALONG AND EAST OF THE MISSISSIPPI RIVER.  THE RAINFALL COMBINED WITH
SNOWMELT FROM AND EXTENDED PERIOD OF ABOVE FREEZING TEMPERATURES MAY
BE ENOUGH TO CAUSE SOME NORTHWEST ILLINOIS TRIBUTARIES TO RISE CLOSE
TO OR ABOVE FLOOD STAGE.  THE COMBINATION OF THE WARMER TEMPERATURES
AND RISING RIVER LEVELS WILL ALSO CAUSE FAVORABLE CONDITIONS FOR ICE
JAM FORMATION. ...DLF...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR
     CLINTON-JACKSON.

     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 3 PM CST
     WEDNESDAY FOR CLINTON-JACKSON.

     WINTER WEATHER ADVISORY UNTIL 12 PM CST WEDNESDAY FOR DES MOINES-
     HENRY IA-LEE-LOUISA-MUSCATINE-SCOTT-VAN BUREN.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 12 PM CST
     WEDNESDAY FOR BENTON-BUCHANAN-CEDAR-DELAWARE-DUBUQUE-IOWA-
     JEFFERSON-JOHNSON-JONES-KEOKUK-LINN-WASHINGTON.

IL...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR
     CARROLL-JO DAVIESS-STEPHENSON-WHITESIDE.

     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 3 PM CST
     WEDNESDAY FOR CARROLL-JO DAVIESS-STEPHENSON-WHITESIDE.

     WINTER WEATHER ADVISORY UNTIL 12 PM CST WEDNESDAY FOR HANCOCK-
     HENDERSON-MCDONOUGH-MERCER-ROCK ISLAND-WARREN.

     WINTER WEATHER ADVISORY UNTIL 3 PM CST WEDNESDAY FOR BUREAU-
     HENRY IL-PUTNAM.

MO...WINTER WEATHER ADVISORY UNTIL 12 PM CST WEDNESDAY FOR CLARK-
     SCOTLAND.

&&

SHEETS/DLF
Hazardous weather outlook, Dec 23, 12:47 PM CST, 13 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1247 PM CST TUE DEC 23 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-241900-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1247 PM CST TUE DEC 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT SNOW WILL BECOME MORE WIDESPREAD LATE THIS AFTERNOON INTO
EVENING AS A WINTER STORM SYSTEM APPROACHES FROM THE SOUTHERN
PLAINS. AFTERNOON SNOW ACCUMULATIONS ARE EXPECTED TO BE LESS THAN
ONE INCH...HOWEVER...SOUTH WINDS FROM 15 TO 25 MPH WILL CONTINUE
TO CREATE LOCAL AREAS OF DRIFTING SNOW AND POOR VISIBILITY. A WINTER
WEATHER ADVISORY IS IN EFFECT THIS AFTERNOON FOR ROUGHLY THE
SOUTHEAST HALF OF THE OUTLOOK AREA.

SNOW WILL BECOME HEAVIER OVERNIGHT INTO WEDNESDAY MORNING...WITH
A POTENTIAL MIX OF SLEET AND SNOW SOUTH OF A LINE FROM FAIRFIELD
TO PRINCETON ILLINOIS. THE WINTER STORM WATCH HAS BEEN UPGRADED
TO A HEAVY SNOW WARNING FOR PORTIONS OF NORTHWEST ILLINOIS INTO
FAR EAST CENTRAL IOWA. A WINTER WEATHER ADVISORY IS HAS BEEN
ISSUED FOR THE REMAINDER OF THE OUTLOOK AREA FOR OVERNIGHT INTO
WEDNESDAY.

PLEASE SEE THE LATEST WINTER WEATHER MESSAGE FOR SPECIFIC FORECAST SNOW
AMOUNTS AND FURTHER REFINEMENTS ON THIS WINTER STORM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LOW PRESSURE WILL TRACK RAPIDLY FROM EASTERN MISSOURI TO THE EASTERN
GREAT LAKES ON WEDNESDAY. ADDITIONAL LIGHT TO MODERATE SNOW
ACCUMULATIONS CAN BE EXPECTED...ESPECIALLY ACROSS EASTERN IOWA
AND NORTHWEST ILLINOIS...FROM ROUGHLY IOWA CITY TO FREEPORT
ILLINOIS. THE SNOW SHOULD DIMINISH EARLY IN THE AFTERNOON AND
THERE MAY BE A PERIOD OF BLOWING SNOW AS WIND GUSTS APPROACH 30
MPH FOR A TIME. PLEASE SEE THE LATEST WINTER WEATHER MESSAGE FOR
MORE COMPLETE INFORMATION.

A STRONG STORM SYSTEM WILL IMPACT THE REGION BEGINNING THURSDAY NIGHT
AND LASTING INTO SATURDAY. A MIX OF FREEZING RAIN...SNOW AND
SLEET WILL ARRIVE THURSDAY NIGHT. HOWEVER...STRONG SOUTHERLY WINDS
PUSHING TEMPERATURES INTO THE 30S AND 40S ON FRIDAY WILL CHANGE
THE MIX TO ALL RAIN.

A SLOW MOVING FRONTAL BOUNDARY MAY PRODUCE SIGNIFICANT RAINFALL
FRIDAY NIGHT AND SATURDAY AS SOUTHERLY LOW LEVEL WINDS FEED GULF
MOISTURE INTO THE REGION. ISOLATED THUNDERSTORMS ARE ALSO
POSSIBLE. THE RAIN SHOULD CHANGE TO A PERIOD OF FREEZING RAIN AND
SNOW LATER SATURDAY INTO SATURDAY NIGHT AS A COLD FRONT PUSHES
ACROSS THE REGION. THIS IS POTENTIALLY A SIGNIFICANT EVENT BUT IT
IS TOO EARLY TO DETERMINE ACTUAL PRECIPITATION AMOUNTS AND ANY
IMPACTS ON AREA RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
REPORTS OF SNOW ACCUMULATIONS WILL BE APPRECIATED.

DLS

In the hours before

Local storm report, Dec 23, 8:34 PM CST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
834 PM CST TUE DEC 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     FREEZING RAIN    ANAMOSA                 42.11N 91.28W
12/23/2008  E0.00 INCH       JONES              IA   TRAINED SPOTTER

            FREEZING FOG/DRIZZLE CREATING A LIGHT GLAZE OF ICE ON
            EXPOSED SURFACES.

0820 PM     SNOW             4 NNW LANARK            42.16N 89.86W
12/23/2008  M0.4 INCH        CARROLL            IL   TRAINED SPOTTER

            3/8INCH OF NEW SNOW SINCE 1 PM.

&&

LE
Special weather statement, Dec 23, 9:21 PM CST, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
921 PM CST TUE DEC 23 2008

IAZ077-078-087>089-098-099-ILZ025-026-034-035-MOZ009-010-240530-
WASHINGTON-LOUISA-JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE-
HENDERSON-WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...WASHINGTON...WAPELLO...FAIRFIELD...
MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....FORT MADISON...
OQUAWKA...MONMOUTH...CARTHAGE...MACOMB...MEMPHIS...KAHOKA
921 PM CST TUE DEC 23 2008

...AREAS OF DRIZZLE AND FOG THIS EVENING...

AREAS OF DRIZZLE...FOG AND EVEN SOME PATCHY FREEZING DRIZZLE WILL
CONTINUE TO AFFECT THE AREA FOR THE NEXT SEVERAL HOURS.
VISIBILITIES HAVE BEEN REDUCED TO JUST A MILE OR TWO IN MANY
LOCATIONS. WHERE FREEZING DRIZZLE OCCURS...IT WILL CREATE A THIN
GLAZE OF ICE ON EXPOSED SURFACES...INCLUDING ROADS...OVERPASSES
AND BRIDGES. MOTORISTS ARE URGED TO EXERCISE CAUTION...AS ROAD
CONDITIONS MAY QUICKLY BECOME SLICK AND HAZARDOUS. AFTER MIDNIGHT
TONIGHT SNOW IS EXPECTED TO SPREAD BACK OVER THE REGION.

IAZ040>042-051>054-063>068-076-ILZ001-002-007-015-024-240530-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-JO DAVIESS-STEPHENSON-
CARROLL-ROCK ISLAND-MERCER-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF...
DAVENPORT...SIGOURNEY...GALENA...FREEPORT...MOUNT CARROLL...
MOLINE...ROCK ISLAND...ALEDO
921 PM CST TUE DEC 23 2008

...AREAS OF FREEZING DRIZZLE THIS EVENING...

AREAS OF FREEZING DRIZZLE AND FOG WILL CONTINUE TO AFFECT THE AREA
FOR THE NEXT SEVERAL HOURS. THE FREEZING DRIZZLE IS EXPECTED TO
CREATE A THIN GLAZE OF ICE ON MOST EXPOSED SURFACES...INCLUDING
ROADS...OVERPASSES AND BRIDGES. MOTORISTS ARE URGED TO EXERCISE
CAUTION...AS ROAD CONDITIONS MAY QUICKLY BECOME SLICK AND
HAZARDOUS. AFTER MIDNIGHT TONIGHT SNOW IS EXPECTED TO SPREAD BACK
OVER THE REGION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 winter weather. Local standard time, as filed.

Winter Weather, Jefferson

When
December 24, 2:30 AM CST to 10:30 AM CST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
41.032, -91.949 (the zone’s center; the record gives no point)

Winter Weather, Keokuk

When
December 24, 2:30 AM CST to 9:30 AM CST
Where
Keokuk forecast zone
Reported by
Trained Spotter
Coordinates
41.337, -92.179 (the zone’s center; the record gives no point)

Winter Weather, Benton

When
December 24, 3:00 AM CST to 9:30 AM CST
Where
Benton forecast zone
Reported by
Trained Spotter
Coordinates
42.080, -92.066 (the zone’s center; the record gives no point)

Winter Weather, Buchanan

When
December 24, 3:00 AM CST to 9:30 AM CST
Where
Buchanan forecast zone
Reported by
Trained Spotter
Coordinates
42.471, -91.838 (the zone’s center; the record gives no point)

Winter Weather, Henry

When
December 24, 3:00 AM CST to 10:30 AM CST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
40.988, -91.544 (the zone’s center; the record gives no point)

Winter Weather, Iowa

When
December 24, 3:00 AM CST to 9:30 AM CST
Where
Iowa forecast zone
Reported by
Trained Spotter
Coordinates
41.686, -92.065 (the zone’s center; the record gives no point)

Winter Weather, Johnson

When
December 24, 3:00 AM CST to 10:40 AM CST
Where
Johnson forecast zone
Reported by
Trained Spotter
Coordinates
41.672, -91.588 (the zone’s center; the record gives no point)

Winter Weather, Washington

When
December 24, 3:00 AM CST to 10:00 AM CST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
41.336, -91.718 (the zone’s center; the record gives no point)

Winter Weather, Linn

When
December 24, 3:15 AM CST to 11:55 AM CST
Where
Linn forecast zone
Reported by
Trained Spotter
Coordinates
42.079, -91.599 (the zone’s center; the record gives no point)

Winter Weather, Delaware

When
December 24, 3:30 AM CST to 12:00 PM CST
Where
Delaware forecast zone
Reported by
Trained Spotter
Coordinates
42.471, -91.367 (the zone’s center; the record gives no point)

Winter Weather, Cedar

When
December 24, 3:55 AM CST to 12:45 PM CST
Where
Cedar forecast zone
Reported by
Trained Spotter
Coordinates
41.772, -91.132 (the zone’s center; the record gives no point)

Winter Weather, Jones

When
December 24, 3:55 AM CST to 12:45 PM CST
Where
Jones forecast zone
Reported by
Trained Spotter
Coordinates
42.121, -91.131 (the zone’s center; the record gives no point)

Winter Weather, Clinton

When
December 24, 4:00 AM CST to 2:00 PM CST
Where
Clinton forecast zone
Reported by
Trained Spotter
Coordinates
41.898, -90.532 (the zone’s center; the record gives no point)

Winter Weather, Dubuque

When
December 24, 4:00 AM CST to 3:00 PM CST
Where
Dubuque forecast zone
Reported by
Trained Spotter
Coordinates
42.469, -90.882 (the zone’s center; the record gives no point)

Winter Weather, Jackson

When
December 24, 4:00 AM CST to 2:30 PM CST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
42.172, -90.574 (the zone’s center; the record gives no point)

Winter Weather, Scott

When
December 24, 4:00 AM CST to 2:00 PM CST
Where
Scott forecast zone
Reported by
Trained Spotter
Coordinates
41.637, -90.623 (the zone’s center; the record gives no point)

Winter Weather, Muscatine

When
December 24, 4:15 AM CST to 1:00 PM CST
Where
Muscatine forecast zone
Reported by
Trained Spotter
Coordinates
41.484, -91.113 (the zone’s center; the record gives no point)

Winter Weather, Louisa

When
December 24, 5:00 AM CST to 11:30 AM CST
Where
Louisa forecast zone
Reported by
Trained Spotter
Coordinates
41.219, -91.260 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143996, 143999, 143987, 143988, 143993, 143994, 143997, 144004, 144000, 143991, 143989, 143998, 143990, 143992, 143995, 144003, 144002, 144001.